If Children’s Advil Suspension is your go-to for kids’ fever and pain relief, you’ll want to check the box or label before the next use.
A measurement mix-up has prompted a voluntary fever medicine recall by the drug’s manufacturer, Pfizer. Affected 4 oz. bottles of the bubble-gum flavored fever reducer were distributed to retailers, wholesalers, and distributors throughout May and June.
In Pfizer’s announcement, the company cites a possibility of overdose as the reason for the recall. Instructions on the medication label call for dosages in mL (milliliter) measurements. The dosage cups accompanying the medication, however, are in teaspoons.
Ibuprofen is the active ingredient in Children’s Advil, and symptoms of overdose can include:
- Blurred vision
A 2016 study by The American Academy of Pediatrics found that more than 80 percent of parents and guardians make mistakes when giving liquid medicine to children; giving too much being the typical error.
Even in ideal situations, dosage cups – though predominantly packaged with leading children’s medications – can be tricky to fill adequately, particularly if not measured on a flat surface, at eye level.
The best solution? Use a clearly marked oral syringe instead. If you do not have one, your pediatric provider should be able to provide one for you.
Pfizer stresses that consumers who have purchased the recalled Advil should cease using it immediately. Retailers have been advised to quarantine it, as well.
The specs for the recalled medication follow:
- Lot number: R51129
- UPC: 3-0573-0207-30-0
- NDC: 0573-0207-30
- Medicine expiration date: November 2020
- Distribution date(s): May and June
Problems and concerns surrounding this fever medicine recall should be reported to the U.S. Food and Drug Administration.
If you believe your child is experiencing symptoms related to a medication overdose, contact KinderMender. Our four Maryland locations are open daily.